Wildfire, Burleigh
- When
- April 8, 2:00 PM CST to 7:15 PM CST
- Where
- Burleigh forecast zone
- Injuries
- 3 direct, 0 indirect
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
Strong southerly winds gusting to 45 mph combine with low relative humidities and dry pastures, created red flag conditions in North Dakota. A large grass fire developed east of Wilton.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Strong southerly winds gusting to 45 mph combine with low relative humidities and dry pastures, created red flag conditions in North Dakota. A large grass fire developed east of Wilton. The fire became very large in size, creating its own weather conditions. Winds shifted entrapping 3 rural firefighters. One firefighter suffered a broken leg while two other suffered second and third degree burns.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 8, 4:00 AM CST, 10 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 500 AM CDT FRI APR 8 2005 .SHORT TERM... WILL ISSUE A WIND ADVISORY FOR EAST CENTRAL ND TODAY...AND A RED FLAG WARNING FOR ALL OF WESTERN AND CENTRAL ND TODAY. MODELS CONTINUE TO BE IN GOOD AGREEMENT MOVING THE SURFACE LOW TO THE MONTANA/NORTH DAKOTA BORDER BY THIS AFTERNOON...HOLDING IT IN THE NEARBY AREA THROUGH SUNDAY...THEN DISSIPATING IT AS THE MAIN ENERGY TRANSFERS SOUTH INTO THE CENTRAL PLAINS. EXPECT TO SEE RECORD HIGHS ACROSS THE FORECAST AREA TODAY...WHICH COMBINED WITH LOW RELATIVE HUMIDITIES AND STRONG WINDS WILL CREATE RED FLAG CONDITIONS. IT APPEARS THE STRONGEST WINDS WILL BE MAINLY EAST OF BISMARCK AND MINOT AS THE STRONGEST MID LEVEL WINDS DEVELOP THERE IN COMBINATION WITH THE STRONGEST SURFACE GRADIENT. CONSEQUENTLY HAVE ISSUED A WIND ADVISORY FOR THOSE COUNTIES EAST OF BISMARCK AND MINOT. SHOULD SEE SOME MOISTURE ADVECTION LATE TODAY AND TONIGHT...INCREASING THE INSTABILITY AND POTENTIAL FOR THUNDERSTORMS. THUNDERSTORM POTENTIAL WILL DIMINISH BY MORNING...LEAVING MAINLY A CHANCE OF SHOWERS...THEN SATURDAY NIGHT SHOULD SEE AN INCREASING CHANCE OF PRECIP FROM WRAP AROUND MOISTURE. DYNAMIC COOLING COULD LEAD TO A RAIN/SNOW MIX IN THE FAR WEST BY SUNDAY MORNING. CHANCE OF PRECIP WILL END ON SUNDAY AS THE DYNAMICS TRANSITION INTO THE CENTRAL PLAINS. && .LONG TERM... MODELS IN FAIR AGREEMENT WITH MOVING LARGE MID LEVEL CLOSED LOW TO CENTRAL/NORTHERN PLAINS FOR MOST OF EXTENDED WITH NEGATIVELY TILTED TROUGH EXTENDING INTO CANADIAN PRAIRIE PROVINCES. TEMPERATURES WILL COOL TO NEAR NORMALS AS THICKNESS DROP AND INCREASING MOISTURE DECREASES SOLAR. CENTRAL PLAINS LOW DRIFTS EAST UNDER BLOCKING EAST COAST RIDGE AS SECOND MID LEVEL SYSTEM MOVES NORTH OF BORDER AND CWA TRANSITIONS TO ZONAL FLOW LATE IN EXTENDED. ADDED A DRY DAY 8. .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING WESTERN AND CENTRAL UNTIL 8 PM CDT WIND ADVISORY EAST CENTRAL UNTIL 8 PM CDT. && TSW/HW/JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 458 AM CDT FRI APR 8 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090957- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 458 AM CDT FRI APR 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR EAST CENTRAL NORTH DAKOTA EAST OF A LINE FROM MOHALL TO STEELE TO ASHLEY UNTIL 8 PM CDT. A RED FLAG WARNING IS IN EFFECT FOR WESTERN AND CENTRAL NORTH DAKOTA UNTIL 8 PM CDT FOR WARM TEMPERATURES...STRONG WINDS...AND LOW RELATIVE HUMIDITIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443911.